Tuesday, January 15, 2008

Recently a patient, Janice, told me that the antibiotic fluoroquinolone, (sold under the names Cipro and Levaguin) had caused a tendon rupture in someone she knew and should be labeled by the FDA with a “black box” warning as a dangerous drug. The FDA has not responded to the demand of the injured patient.

Janice was concerned that doctors won’t tell you about this side effect, because they probably don’t even know about it; and that there is a large conflict of interest when it comes to publicizing bad news about drugs because the FDA gets funding from the drug industry.

I share these concerns, and want to add that it is not in the interest of big pharma to do long term studies of possible side effects. The results are well known: Vioxx, Hormone Replacement Therapy for females, prescription cough medicines for children -- all of these are now well marked in our minds as dangerous.

All drugs are potentially dangerous. If you read about the possible side effects of aspirin in the PDR, you would never take it. Tendon rupture is a minor side effect of fluoroquinolones, compared to others -- stroke and seizures.

Powerful synthetic drugs should be used only when safe and effective natural treatments including life style and diet changes, exercise, vitamins, minerals and mild botanical medicines have failed. Only then are the ‘wonder drugs’ a blessing.

Americans believe they can “fix” their health problems by taking a pill their doctor prescribes. They don’t consider that doctors are products of modern ‘scientific’ medical schools that do not teach about nutritional or botanical medicine and pay only lip service to life-style issues and patient compliance in treatment regimes. The standard treatments in the medical community involve powerful drugs with correspondingly powerful side effects. Doctors learn about new treatments from pharmaceutical company agents, many of whom are themselves doctors earning big bucks touting the latest and most expensive drugs to their colleagues.

When people turn to safe, effective, inexpensive nutritional and botanical treatments, they become healthier while the pharmaceutical companies go broke. The more drugs you take, the healthier the pharmaceutical companies become.

Your health is your responsibility!

I frequently have to treat patients suffering from the side effects of their doctor-prescribed medications.

Here is one example: a patient recently came to me complaining of persistent memory loss. Although physically and mental active, he is, under his doctor’s ‘care,’ taking Aricept, a medicine for Alzheimer's disease. I learned from the patient that he is also taking Alprazolam, a powerful sedative drug. The dose was doubled 6 month ago, because he was unable to fall asleep until 2 or 3 am when taking a smaller dose. He drinks his last cup of coffee each day at 6 or 7pm (how can he expect to fall asleep at midnight after that is a mystery) and sleeps till noon. Alprazolam disables inhibitory neurons; when given to cats in large doses for more than a year, many brain cells died. Taking large doses of Alprazopam on a regular base is simply not a good idea!

The sensible solution : no coffee after 1 pm, bed time at 10 pm, start slowly cutting back on the Alpazolam (if one suddenly stops taking this drug, withdrawal reactions including seizures may occur). In three days the patient reported that he was able to fall asleep at 11pm and wake without difficulty at 8 am. My next step is to wean him from Aricept as well. Once his sleep is regulated without Alprazolam, he will no longer need memory support.

Go to this web-side and read about side effects of medications you are taking:

No comments: